Q:

Which medications may cause skin rashes?

A:

Quick Answer

Common medications that can cause skin rashes include aspirin, ibuprofen, naproxen and antibiotics such as penicillin and sulfonamides, according to WebMD. Skin rashes also can be a side effect of drugs used in chemotherapy and pain medications containing codeine.

Continue Reading

Full Answer

Skin rashes are a possible side effect of many prescription and over-the-counter medications, states WebMD. If a skin rash occurs after starting a prescription medication, a patient should consult the doctor; the rash may be caused by a medical condition rather than the medication. The doctor can advise the patient to stop taking the medication, or can prescribe a different drug. If a rash occurs after taking an over-the-counter medication, a person should stop taking it immediately. A doctor may be able to recommend a different medicine.

The type of skin rash caused by medications varies according to the drug and the body's response to it, and even small amounts of a drug can cause a serious reaction, states Johns Hopkins Medicine. The severity of the reaction can range from mild to life-threatening, and the onset of the rash can be immediate or occur weeks after the medication was initially taken. Rashes usually clear up after a person stops taking the medication causing the symptoms.

Learn more about Side Effects

Related Questions

Explore